Nutmeg, also commonly known as Myristica Fragrans, is a cooking spice known for its sweet taste and warm flavor. Despite its prominence in the kitchen, you may have also heard of an alternative method for using nutmeg–more specifically, when people use it to get high. While this can be true, there is more to this story than people realize. For today, we will explore the science behind the cause of the “nutmeg high” as well as the risks associated with using the spice in a recreational manner. Our drug and alcohol interventionists in Fair Lawn NJ are more than acutely aware of the harmful substitutes that addicts are using to get their fix, spices are no exception.
What Is Myristicin?
The chemical that is responsible for the “high” caused by nutmeg is known as myristicin. This is a compound that occurs naturally in the essential oils of certain plants like parsley, dill, and nutmeg. Myristicin is also found in other spices. It makes up most of the chemical makeup of nutmeg oil and is found in the largest amounts in this spice. In the human body, the breakdown of the compound produces an effect that triggers the sympathetic nervous system. Peyote is yet another well-known plant whose compound, mescaline, acts very similarly to the myristicin in nutmeg. Both mescaline and myristicin affect the central nervous system by enhancing the neurotransmitter norepinephrine. This impact on the CNS will eventually lead to side effects like hallucinations, dizziness, nausea, and much more.
The Impact Of Nutmeg Intoxication
The research on nutmeg intoxication is sparse. Yet, there are a handful of studies and case reports on some dangerous side effects of consuming too much myristicin. Some of the first claims of nutmeg intoxication date back to the 1500s. However, it wasn’t until the 19th century that research began to investigate the effects of myristicin from nutmeg on the CNS. In one case report, an 18-year-old female had complained of nausea, dizziness, heart palpitations, and dry mouth, among other symptoms. Although she did not report any hallucinations, she did mention feeling as though she were in a trance-like state. Later findings confirmed that she had consumed almost 50 grams of nutmeg in the form of a milkshake, about 30 minutes before her symptoms began.
In a more recent case study, a 37-year-old found herself dealing with the same symptoms of myristicin intoxication after consuming only two teaspoons of nutmeg. The symptoms were basically parallel to the aforementioned case and included dizziness, confusion, grogginess, and a bad case of dry mouth. In both studies, the symptoms occurred within hours and lingered for roughly 10 hours. Both patients were released after observation and were able to make a full recovery.
While rare, the Illinois Poison Center revealed over a 10-year period that there were over 30 cases of nutmeg poisoning. An analysis of the data investigated both intentional and unintentional exposures, and drug interactions that led to toxicity.
What did additional results include?
The investigation revealed that almost 50% of the cases were intentional, with only 17 being unintentional. For the unintentional cases, it was frequently occurring in minors under the age of 13. The most common symptoms in the 10-year review included:
- Dry mouth
Additional side effects were respiratory, cardiovascular, and gastric distress.
The Dangerous Truth Of Nutmeg Poisoning
While nutmeg seems like an easy way to get high, the dominance of myristicin is not something that anyone should take lightly. It’s incredibly potent and dangerous when taken in large amounts. Apart from the short-term effects of nutmeg intoxication, there are many other dangerous risks of consuming too much of the spice. In certain scenarios, toxic doses of myristicin have caused organ failure. In other cases, nutmeg overdose has been linked to death when used in conjunction with other drugs. Small amounts of nutmeg are more than safe to use while cooking, as most recipes only call for ¼-½ teaspoons of nutmeg per recipe. These recipes are also split into multiple portions, rendering the actual exposure to nutmeg as non-threatening.
But for those who use it to get high, inhalation or smoking is one of the fastest methods of delivery. 10 grams or 2 teaspoons, is enough to elicit symptoms of toxicity. Doses of 50 grams or more, and the symptoms become even more severe.
Treating A Nutmeg Overdose
If a person is showing signs of nutmeg poisoning, it’s imperative that they receive medical attention ASAP. If someone is unconscious, a companion, or bystander should place them in a recovery position while waiting for medical help to arrive. Doing this involves lying that person on their side with a cushion behind their back, which stops them from rolling backward. Bending their upper leg and moving it in front of their body to lean on the ground, can prevent them from falling flat on their face.
The symptoms of poisoning will vary, but general signs can include:
- Stomach pains
In more serious cases, a person may have to stay in the hospital for treatment. Professionals will treat nutmeg poisoning with:
- Intravenous fluids
- Activated charcoal
Nutmeg Addiction: Reflecting On The Issue At Hand
Just like any other toxic substance, the risks will always outweigh the benefits. For those who are considering or are already using nutmeg as a recreational drug to get high, understand that there are serious risks associated with myristicin toxicity. On the other hand, anyone that uses nutmeg responsibly, mostly for cooking purposes, there is little to nothing for you to worry about. So feel free to enjoy that slice of spiced cake, every so often.
Getting The Help You Need From Our Drug And Alcohol Interventionists In Fair Lawn NJ
Our drug and alcohol interventionists in Fair Lawn NJ with North Jersey Recovery Center, have seen addiction of every kind. Whether it be from something common or as something as uncanny as nutmeg, our approach to treatment remains the same. For anyone in need of help for substance abuse, contact us today to learn more about how our team can assist you.